Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 9, NWS Salt Lake City, UT

July 22, 201916 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 22, 2019, 2:11 PM MDT for 16 counties in Utah. It took effect at Jul 23, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2019, 2:11 PM MDT (20:11 UTC)
In effect from
Jul 23, 2019, 12:00 PM MDT
Expired
Jul 23, 2019, 8:22 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Box Elder County, UT, Davis County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Tooele County, UT, Utah County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 176 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-528 J/kg
Mixed-layer LCL
3485 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS85 KSLC 222011
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
211 PM MDT Mon Jul 22 2019

UTZ478-492-493-495-496-230415-
/O.NEW.KSLC.FW.W.0009.190723T1800Z-190724T0600Z/
Salt Lake Desert-Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-
211 PM MDT Mon Jul 22 2019

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 478...492...493...495 AND 496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon Tuesday to midnight MDT Tuesday night.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert...Fire Weather Zone 
  493 Central Utah Mountains...Fire Weather Zone 495 Color 
  Country West Desert and Fire Weather Zone 496 Color Country 
  Mountains.

* IMPACTS...New wildfire starts due to lightning are expected.
  Locally strong/gusty outflow winds may contribute to rapidly
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms
  developing early in the afternoon, lasting through the evening.
  Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
4 follow-up statements
676 
WWUS85 KSLC 230449
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1049 PM MDT Mon Jul 22 2019

UTZ478-492-493-495-496-231300-
/O.CON.KSLC.FW.W.0009.190723T1800Z-190724T0600Z/
Salt Lake Desert-Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-
1049 PM MDT Mon Jul 22 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 478...492...493...495 AND
496...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert...Fire Weather Zone 
  493 Central Utah Mountains...Fire Weather Zone 495 Color 
  Country West Desert and Fire Weather Zone 496 Color Country 
  Mountains.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong/gusty outflow winds may contribute to rapidly 
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing early in the afternoon, lasting through the 
  evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
249 
WWUS85 KSLC 230915
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
315 AM MDT Tue Jul 23 2019

UTZ478-492-493-495-496-232200-
/O.CON.KSLC.FW.W.0009.190723T1800Z-190724T0600Z/
Salt Lake Desert-Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-
315 AM MDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 478...492...493...495 AND 496...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert...Fire Weather Zone 
  493 Central Utah Mountains...Fire Weather Zone 495 Color 
  Country West Desert and Fire Weather Zone 496 Color Country 
  Mountains.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong/gusty outflow winds may contribute to rapidly 
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing early in the afternoon, lasting through the 
  evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
282 
WWUS85 KSLC 232031
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
231 PM MDT Tue Jul 23 2019

UTZ478-492-493-495-496-240445-
/O.CON.KSLC.FW.W.0009.000000T0000Z-190724T0600Z/
Salt Lake Desert-Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-
231 PM MDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 478...492...493...495 AND 496...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 492 Central Utah West Desert...Fire Weather Zone 
  493 Central Utah Mountains...Fire Weather Zone 495 Color 
  Country West Desert and Fire Weather Zone 496 Color Country 
  Mountains.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong/gusty outflow winds may contribute to rapidly 
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms will
  continue to develop this afternoon, peaking in coverage this 
  evening into the overnight hours. Little to no rainfall is 
  expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
348 
WWUS85 KSLC 240222
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
822 PM MDT Tue Jul 23 2019

UTZ478-492-493-495-496-240330-
/O.CAN.KSLC.FW.W.0009.000000T0000Z-190724T0600Z/
Salt Lake Desert-Central Utah West Desert-Central Utah Mountains-
Color Country West Desert-Color Country Mountains-
822 PM MDT Tue Jul 23 2019

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 478...492...493...495 AND 
496...

The National Weather Service in Salt Lake City has cancelled the
Red Flag Warning.

Thunderstorms have largely diminished with only an isolated 
thunderstorm remaining over the west desert this evening.
Occasional gusts up to 40 mph will continue early this evening
due to erratic outflow from showers, but will quickly diminish
after sunset.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 22, 9:42 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 9:42 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
942 AM MDT Mon Jul 22 2019

.SYNOPSIS...A broad area of high pressure aloft will remain
centered near the four corners region through late in the week.
Monsoonal moisture will spread north across the region beginning
Tuesday, resulting in an increase of mainly afternoon and evening
thunderstorm activity through late in the week.

&&

.DISCUSSION...Morning water vapor and H5 analysis depict an
amplified ridge across the intermountain region, with center of
circulation currently oriented over the 4-corners region. A deep
pool of sub-trop moisture remains in place over northern
Mexico/southern Arizona, with trends slowly advecting north up the
lower Colorado valley. This trend will continue moving forward
with the deep moisture continuing a northward push along the
western periphery of the high into extreme southern/western Utah
and Nevada Tuesday, prior to encompassing the majority of the
area Wednesday on.

In the near term sensible weather will remain hot and dry, with
maxes pushing into the triple digits along the Wasatch front during
peak heating today through Tuesday, while elsewhere temps will be
running some 4-7 degrees above climo. A heat advisory remains in
place for the Wasatch Front/northwest Deserts, as poor overnight
recovery will exacerbate conditions for the heat sensitive groups.

Primary forecast problem this shift will be to delve more into the
the expected moisture push moving forward. No updates made or
planned this update.

.PREVIOUS DISCUSSION...By Wednesday/Thursday PWAT values of 1.00"
or more will cover much of the forecast area outside of the
Utah/Idaho border region. The now well primed air mass should
support terrain-based convection, with the potential for locally
heavy rain. Dynamic forcing would greatly enhance precip, though
with the still broad upper ridge in place centered on the four
corners region any vorticity lobes rotating around the perimeter
of the high will likely track through Nevada. Extreme southwest
and northwest Utah may see enhanced dynamic support from these
features, though the best chance would come at the end of the week
as the upper ridge begins to weaken over the region

&&

.AVIATION...Southeast winds at the SLC terminal are
expected to become northwest between 19-20Z today. VFR conditions
will prevail through the period.

&&

.FIRE WEATHER...The ridge of high pressure has set up over the
Four Corners region which will tap deep moisture over old Mexico
and bring it northward reaching Utah by Tuesday. Initially these
storms are expected to be dry producing strong gusty winds but by
Tuesday night moisture will increase and most storms will be
producing rain. The moisture influx producing wetting rains in
most cases will continue Wednesday through Thursday across
southern and central Utah with the northern tier most likely
remaining dry. However, a disturbance at mid levels moving around
the high is expected to move into northern Utah by Friday morning
which will give northern Utah the best chance for rain. A short
wave moving across the Northern Rockies will squash the high and
bring a drier west to Northwest flow across the region by Saturday
and Sunday, although lingering thunderstorms are possible over the
mountains and eastern zones.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until midnight MDT Tuesday night for UTZ002>005.

WY...None.
&&

DISCUSSION/AVIATION...Merrill/Verzella
PREVIOUS DISCUSSION...Conger/Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 5:36 AM MDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
536 AM MDT Mon Jul 22 2019

UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
536 AM MDT Mon Jul 22 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Strong high pressure aloft locked in over the intermountain region
will generate hot temperatures across the outlook area today. High
temperatures this afternoon will range from the 90s to low 100s,
with readings around 105 in the Dixie region of extreme southwest
Utah.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot temperatures will continue on Tuesday as strong high pressure
aloft persists throughout the intermountain region. Moisture will
spread northward across the area beginning Tuesday. This moisture
will remain over the outlook area through the end of the week.
Showers and thunderstorms will increase in areal coverage with the
increase in moisture. Locally heavy rainfall could develop out of
some of the stronger showers and thunderstorms late in the week.

Showers and thunderstorms, some capable of heavy rain, will
persist across southern and eastern Utah this weekend. Somewhat
drier air across northern Utah will reduce the threat of showers
and storms this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.